Alert archive / Arizona / Winter Storm Warnings in 2023
Winter Storm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm warning at Feb 20, 2023, 2:21 PM MST for 5 counties in Arizona. It took effect at Feb 21, 2023, 11:00 PM MST. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2023, 2:21 PM MST (21:21 UTC)
- In effect from
- Feb 21, 2023, 11:00 PM MST
- Expired
- Feb 22, 2023, 11:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 1:12 PM MST | SNOW 1 | 20 Ene Mammoth, AZ | 1 INCH OF SNOW REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS45 KTWC 202121 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 221 PM MST Mon Feb 20 2023 AZZ510-211100- /O.UPG.KTWC.WS.A.0002.230222T0600Z-230223T0600Z/ /O.NEW.KTWC.WS.W.0003.230222T0600Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 221 PM MST Mon Feb 20 2023 ...WINTER STORM WARNING IN EFFECT FROM 11 PM TUESDAY TO 11 PM MST WEDNESDAY... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Wind gusts up to 65 MPH will be possible. Total snow accumulations of 8 to 15 inches possible. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...From 11 PM Tuesday to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
6 follow-up statements
829 WWUS45 KTWC 210910 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 210 AM MST Tue Feb 21 2023 AZZ511-514-212230- /O.EXB.KTWC.WS.W.0003.230222T0600Z-230223T0300Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 210 AM MST Tue Feb 21 2023 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST WEDNESDAY... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Total snow accumulations of 8 to 16 inches. Winds gusting as high as 70 mph. * WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...From 11 PM this evening to 8 PM MST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ510-212230- /O.CON.KTWC.WS.W.0003.230222T0600Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 210 AM MST Tue Feb 21 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST WEDNESDAY... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Wind gusts up to 70 MPH will be possible. Total snow accumulations of 10 to 18 inches. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...From 11 PM Tuesday to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
629 WWUS45 KTWC 212113 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 213 PM MST Tue Feb 21 2023 AZZ510-221100- /O.CON.KTWC.WS.W.0003.230222T0600Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 213 PM MST Tue Feb 21 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM MST WEDNESDAY... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Wind gusts up to 70 MPH will be possible. Total snow accumulations of 10 to 18 inches. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...From 11 PM Tuesday to 11 PM MST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ511-514-221100- /O.CON.KTWC.WS.W.0003.230222T0600Z-230223T0300Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 213 PM MST Tue Feb 21 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST WEDNESDAY... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Total snow accumulations of 8 to 14 inches. Winds gusting as high as 70 mph. * WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...From 11 PM this evening to 8 PM MST Wednesday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
016 WWUS45 KTWC 220916 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 216 AM MST Wed Feb 22 2023 AZZ510-221730- /O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 216 AM MST Wed Feb 22 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Wind gusts up to 70 MPH will be possible. Total snow accumulations of 10 to 18 inches. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...Until 11 PM MST. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ511-514-221730- /O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0300Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 216 AM MST Wed Feb 22 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Total snow accumulations of 8 to 14 inches. Winds gusting as high as 70 mph. * WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...Until 8 PM MST. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
143 WWUS45 KTWC 221722 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 1022 AM MST Wed Feb 22 2023 AZZ510-230130- /O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 1022 AM MST Wed Feb 22 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. Wind gusts up to 70 MPH will remain possible into early this afternoon then easing the remainder of the day. Total snow accumulations of 10 to 18 inches. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...Until 11 PM MST. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ511-514-230130- /O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0300Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 1022 AM MST Wed Feb 22 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Heavy snow along with very strong winds and reduced visibilities in blowing snow. The band of heaviest snow will occur between 10:30 am and 1 pm this afternoon. Total snow accumulations of 8 to 14 inches. Winds gusting as high as 70 mph the remainder of the morning then gradually easing through the rest of the day. * WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...Until 8 PM MST. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
662 WWUS45 KTWC 222150 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 250 PM MST Wed Feb 22 2023 AZZ511-514-230000- /O.EXT.KTWC.WS.W.0003.000000T0000Z-230223T0000Z/ Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains- Including the cities of Mount Graham, Mount Lemmon, and Summerhaven 250 PM MST Wed Feb 22 2023 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Periods of heavy snow will wind down over the next few hours from west to east through 5 pm, tapering off first over the Catalina and Rincon mountains then the Galiuro and Pinaleno mountains. The strong gusty winds will also continue to gradually ease into the evening. One to three inches of additional snow accumulation is possible. * WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel could remain very difficult to impossible. Widespread blowing snow could significantly reduce visibility. Strong winds could cause additional tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ510-230600- /O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 250 PM MST Wed Feb 22 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Periods of heavy snow along with very strong winds and reduced visibilities in blowing snow will continue into the evening while gradually winding down. Local wind gusts up to 60 MPH will remain possible for the next few hours before easing into the evening. Storm total snow accumulations of 10 to 18 inches. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...Until 11 PM MST. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. Strong winds could cause additional tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
620 WWUS45 KTWC 230549 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 1049 PM MST Wed Feb 22 2023 AZZ510-230700- /O.EXP.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 1049 PM MST Wed Feb 22 2023 ...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... The heavy snowfall has ended. Snowfall amounts of an inch or less are expected into the overnight hours. Therefore, the Winter Storm Warning will be allowed to expire. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 2:50 AM MST, 11 hours 31 minutes earlier.
Area forecast discussion, Feb 20, 2:50 AM MST, 11 hours 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 AM MST Mon Feb 20 2023 .SYNOPSIS...More unsettled weather can be expected through late next weekend as a series of storm systems impact the region. These systems will bring periods of strong winds, especially Wednesday, along with valley rain and mountain snow and cooler temperatures. && .DISCUSSION...A series of storms impacting the region this week, with the highlight shaping up to be potentially very windy conditions Wednesday. Today, we continue to see a low near the northern Baja coast push moisture and areas of mainly light showers up from the southwest and south. High snow levels in the warm sector, so any flurries will be at highest elevations and probably not amount to much. Tuesday, this low will shear into the base of a stronger and colder system digging down from the north. Again, low rainfall amounts and patchy coverage in general. As the stronger system digs into the Great Basin, we could start to see breezy conditions as early as Tuesday afternoon. Temperatures dropping back below climo with a still modestly cooler airmass and plenty of cloud cover. Wednesday, the first impulse associated with the stronger system will rotate through the state. Plenty of shear and jet dynamics along with cooler mid levels and good available moisture should make bands of showers likely with isolated embedded thunderstorms. An impressive gradient and well stacked jet down through 700mb and lower showing up on NAEFS ensemble mean wind speeds, with near record values compared to climo. ECMWF extreme forecast index lighting up like a christmas tree for wind speeds and wind gusts 00Z Wednesday to 00Z Thursday. Even with adjustments for the current iteration of the NBM (which seems to have a hot bias on wind events), we still are probably looking at a significant wind event. With this in mind, a high wind watch is now in effect for Wednesday for much of the area. Precip wise, we currently are advertising storm totals between .1 and .5 in valleys and .5 to 1 inch in mountains. Storm total snowfall forecast in the mountains ranging from about 3 inches in the southern mountains, to about 6 inches for Mt Lemmon and Mt Graham, to a max of 12 to 15 inches in the southern White Mountains (northern Graham and Greenlee counties). Latest ensembles are continuing a trend where another strong impulse carves down the back side of the mean trough position the second half of the week to a position near the central and southern California coast Saturday. Another kicker system in this very active and high amplitude pattern would then be in a position to boost the storm through from the west around next Sunday or so. && .AVIATION...Valid through 21/12Z. SCT-BKN clouds at 3k-9k ft AGL and BKN-OVC layered clouds above thru the forecast period. Isolated -SHRA. Marginal MVFR conditions with the heavier -SHRA. Light SFC winds generally under 10 kts this morning, becoming S/SWLY at 8-15 kts and gusts to near 25 kts from 20/19Z through 21/02Z, with the strongest wind in the vicinity of KALK and KDUG. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...More unsettled weather can be expected through next weekend as a series of storm systems impact the region. These systems will bring periods of strong winds along with valley rain and mountain snow and cooler temperatures. The first system will approach the area and move slowly across northern Mexico through Tuesday, with the second system due to arrive on Wednesday into Thursday. Both of these systems will result in increasing south to southwest winds and a chance of precipitation, along with cooler temperatures. The winds will be especially strong and gusty on Wednesday. Moisture levels will increase today, with min RH values well above critical thresholds through at least next weekend. There is the potential for yet another storm system late next weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late Tuesday night through Wednesday afternoon for AZZ503-504-506>508-511>515. Winter Storm Watch from Tuesday evening through Wednesday evening for AZZ510. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 2:12 AM MST | High Wind Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 24 hr |
| Feb 20, 2:20 PM MST | Wind Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 54 hr |
Nearby
Winter Storm Warnings in Arizona, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.